Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 48, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 20, 2018, 1:14 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 1:14 PM MDT (19:14 UTC)
- Expired
- Jul 20, 2018, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Albuquerque radar (KABX), 225 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 2594 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
765
WGUS55 KABQ 201914
FFWABQ
NMC007-202215-
/O.NEW.KABQ.FF.W.0048.180720T1914Z-180720T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
114 PM MDT FRI JUL 20 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Western Colfax County in northeastern New Mexico...
* Until 415 PM MDT.
* At 114 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Cimarron and Ute Park.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3659 10490 3649 10493 3646 10503 3650 10514
3656 10514 3661 10507
$$
282 follow-up statements
312
WGUS75 KABQ 202047
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
247 PM MDT FRI JUL 20 2018
NMC007-202215-
/O.CON.KABQ.FF.W.0048.000000T0000Z-180720T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
247 PM MDT FRI JUL 20 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR
WESTERN COLFAX COUNTY...
At 239 PM MDT, Doppler radar indicated showers and thunderstorms
producing moderate rain across the warned area. Doppler radar
estimates that between 0.3 and 0.6 inches of rain has fallen over
the western portion of Ute Park burn scar southeast of Ute Park.
Flash flooding is expected to continue.
Some locations that will experience flooding include...
Cimarron and Ute Park.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.
Highway 64 from mile marker 286 to mile marker 309 has been closed
eastbound and westbound. Some areas north of Highway 64 that will be
impacted include State Road 204, Bear and Dean Canyons, Ponil Creek,
and Turkey Creek. Some areas south of Highway 64 that will be
impacted include Webster and Cimarroncito Reservoirs, Cimarroncito
Creek, Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill
Canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3659 10490 3649 10493 3646 10503 3650 10514
3656 10514 3661 10507
$$
28196
WGUS75 KABQ 202208
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
408 PM MDT FRI JUL 20 2018
NMC007-202215-
/O.EXP.KABQ.FF.W.0048.000000T0000Z-180720T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
408 PM MDT FRI JUL 20 2018
...THE FLASH FLOOD WARNING FOR WESTERN COLFAX COUNTY WILL EXPIRE AT
415 PM MDT...
The moderate rain has ended. Flooding is no longer expected to pose
a threat, however, high water flows are still possible in arroyos
and low water crossings. Please continue to heed any remaining road
closures.
LAT...LON 3659 10490 3649 10493 3646 10503 3650 10514
3656 10514 3661 10507
$$
28What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 11:16 AM MDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 20, 11:16 AM MDT, 1 hour 58 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1116 AM MDT Fri Jul 20 2018 .AVIATION... 18Z TAF CYCLE Upper high center will drift over NM and into West TX next 24 hrs leading to some slow and chaotic storm motion. Isold to sct showers and tstms initiating on the higher terrain at 18Z will persist through 02Z before diminishing. Expect brief terrain obscurations in mainly MVFR cigs/vsbys in the stronger storms along with wind gusts to 40 kts. && .PREV DISCUSSION...640 AM MDT Fri Jul 20 2018... .UPDATE... Updated to add Curry and Roosevelt Counties to the Heat Advisory for this afternoon. 44 && .PREV DISCUSSION...303 AM MDT Fri Jul 20 2018... .SYNOPSIS... Two stories to tell concerning the weather. The first is the heat we will experience through Sunday, with near record or record breaking high temperatures at many places. The second story is a big increase in moisture and the resulting widespread showers and thunderstorms most of next week. Strong high pressure will be over or near NM through this weekend, supplying the scorching heat. A potent back door cold front will dive south and west Sunday night into Monday with plenty of low level moisture behind it. This will set the stage for a big increase in convection for much of next week. && .DISCUSSION... High pressure is centered over northern NM early this morning but will continue to drift east to the TX panhandle by late in the day. The high will remain there Saturday but then move back west over NM Sunday. The high will strengthen some during this time. High temperatures will be above to well above normal, and near record or record breaking highs at several locations each afternoon through Sunday. We will issue a heat advisory again for Roswell, Fort Sumner and Tucumcari for this afternoon and early evening. Thunderstorm coverage today through Sunday will be mostly confined to the western and northern mountains, with the coverage decreasing each day. The upper high will shift west early next week, allowing short waves and their associated cold fronts to impact the state from the northwest. That will be the case Sunday night and Monday as a potent cold front spreads south and west, with plenty of low level moisture behind it. That will spark a big increase in thunderstorms starting Monday and continuing through the week. Coverage will diminish some as the week goes on. Flash flooding will be a big concern, especially over recent burn scars. Highs will drop to around normal and stay there all of next week. CHJ && .FIRE WEATHER... The monsoon moisture plume will begin to retreat to the west and north today, then there will be a monsoon break this weekend as drier air arrives from the southeast and the subtropical high strengthens overhead. The high pressure system will shift to the west of NM early in the coming week as a moist back door cold front arrives setting the stage for a wetter and more active thunderstorm pattern through at least mid week. A modest monsoon moisture plume will continue to stream over western and northern areas through this evening before shifting mostly to the west and north of NM this weekend. There will be a lingering risk of locally heavy rainfall in the northern and western mountains this afternoon and evening, but models are forecasting lower precipitation amounts overall. As the high pressure system strengthens overhead this weekend, drier air will filter over the area from the southeast. Precipitable water values over central and eastern areas should bottom out Saturday around 0.6-0.70 of an inch, while varying around 0.75 to 1 inch on the northern and western borders. PWATS may try to climb a little sunday. Portions of the central valley and eastern plains can expect minimum humidities below 15 percent this weekend, while high temperatures climb around 5 to 13 degrees above normal across the forecast area each afternoon. Any showers and thunderstorms that develop should be pretty isolated and favor the mountains near the borders with AZ and CO both Saturday and Sunday. An upper level trough exiting the northern and central Rockies will steer a moist back door front southwestward through the fire weather forecast area Sunday night. The front should reach the AZ border by Monday evening as the high pressure system aloft sinks over southwest NM in route to AZ. There will be an uptick in thunderstorm coverage and rainfall intensity starting over the northeast as early as Sunday night, then across much of the forecast area Monday and Tuesday as the high pressure system migrates west of NM and moist easterly and southeasterly low level flow persist over our state. High temperatures will also fall near or closer to normal with the front and increasing precipitation coverage. The subtropical high is forecast to stay west of NM through at least the middle of the coming week enabling a moist airmass to remain in place. North and northwest flow aloft will cross NM on the back side of the ridge, and weak disturbances embedded in the flow are likely to trigger daily rounds of showers and thunderstorms. There may also be additional back door cold fronts penetrating the forecast area, but current model runs don't bring another one down until next weekend. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM MDT this evening for the following zones... NMZ534>538. &&
Hazardous weather outlook, Jul 20, 6:48 AM MDT, 6 hours 26 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Albuquerque NM 648 AM MDT Fri Jul 20 2018 UPDATED TO MENTION THE RISK OF EXCESSIVE HEAT TODAY THROUGH THE WEEKEND NMZ501>540-211300- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 648 AM MDT Fri Jul 20 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Excessive heat is expected today along and east of a line from Roswell to Fort Sumner to Tucumcari. Farther west, a few thunderstorms could contain locally heavy rain this afternoon with a slight risk of flash flooding below burn scars in the northern and western mountains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Excessive heat is likely to persist across east central and southeast areas through the weekend as a high pressure system strengthens overhead. Isolated to numerous thunderstorms are expected Monday through Thursday of next week. Storm motions will be slow and rainfall will be heavy at times. This may lead to localized areas of flash flooding, especially over and near recent burn scars. Isolated locations will receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 44
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:21 AM MDT | Heat Advisory | ABQ | 19 hr | |
| Jul 20, 3:03 PM MDT | Special Weather Statement | ABQ | 27 min | |
| Jul 20, 3:21 PM MDT | Areal Flood Advisory | ABQ | Catron | 114 min |
| Jul 20, 3:22 PM MDT | Heat Advisory | ABQ | 29 hr | |
| Jul 20, 3:34 PM MDT | Flash Flood Warning | ABQ | Cibola | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.